Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Blacksburg, VA

May 29, 2003Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 29, 2003, 3:42 PM EDT for Franklin County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 3:42 PM EDT (19:42 UTC)
Expired
May 29, 2003, 4:15 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 291942
SVRRNK
VAC067-292015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 415 PM EDT.

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER BOONES MILL...MOVING EAST AT 25 MPH.

* SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
  BOONES MILL...
  PENHOOK...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3696 7965 3705 8005 3717 8003 3714 7995
          3719 7989 3709 7963

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:35 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 29, 2:35 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
235 PM EDT THU MAY 29 2003

SHORT RANGE...

TNT...COLD POOL CONTS MOVG EWD...AND WITH LOSS OF HTG...SHRA/TSRA
SHUD QUICKLY DISSIPATE. KEPT POPS LONGEST IN FAR ERN CWA...AND
SLIGHT CHC TILL ARND MIDNIGHT FOR UPLSOPE -SHRA IN THE NW. COULD BE
SOME FOG...BUT NOT IDEAL RADAIATION CONDS...SO THINKING LIGHT
FOG...WHICH WE DON/T PUT IN THE GRIDS. MOS LOWS LOKK PRETTY GOOD.

FRIDAY WILL BE ANOTHER DRY DAY BEFORE FINAL? STRONG S/W MOVES INTO
THE FA FRIDAY NIGHT-SAT...BEFORE PATTERN CHANGES FOR NEXT WEEK...AT
LEAST INTO MORE OF A SUMMER PATTERN

MODELS CLOSE...WITH ETA SLIGHTLY FASTER THAN GFS IN SPEED OF THIS
SYSTEM FRIDAY NIGHT-SAT. LIFT ARRIVES INTO FAR WEST AROUND
06Z...WITH BEST TIME FRAME FOR PCPN FROM 09Z-18Z SAT. GIVEN HISTORY
OF THESE SYSTEMS BRINGING GOOD AREAL COVERAGE OF RAIN...HAVE DECIDED
TO GO LIKELY POPS IN THE MTNS/HIGH CHANCE OUT EAST. SIMILAR TO
TODAY...WE WILL SEE SOME DRY SLOTTING IN THE SOUTH AND EAST..WITH
SCTD TSRA CONTINUNG IN THE LATE AFTN...ALTHOUGH MODELS SHOW STRONG
SUBSIDENCE. WILL LINGER POPS IN SE WV SAT NIGHT...CLEARING EVERYONE
ELSE OUT.

NEXT CONCERN IS STRONG LOW LEVEL JET/6 MB PRESSURE RISES IN 6 HOURS
FOR LATE SAT AFTN-EVENING...AS SYSTEM STRENGHTHENS. WILL NOT POST
ANY ADVISORIES OR WATCHES YET...BUT WILL HAVE 20 TO 30 MPH WINDS
MOST ZONES...ESPECIALLY MTNS DURING THIS TIME FRAME.

LONG RANGE (SUN-THU)...

SUNDAY...LOOKS TO BE A BREEZY DAY...AS DEEPENING LOW MOVES NORTHEAST
INTO THE NEW ENGLAND AREA...WITH SFC HIGH OVER THE MID MS VLY. WE
MAY ACTUALLY SEE MORE THAN ONE AND A HALF DAYS WITHOUT RAIN. SUN-TUE
LOOK DRY ATTM...AS 5H PATTERN SHIFTS TO A MORE ZONAL FLOW...SO TEMPS
WARM AT LEAST BACK TO SEASONAL NORMS. SFC HIGH MOVES OFF THE EAST
COAST TUESDAY...WITH NEXT SYSTEM AFFECTING THE AREA WITH WARM SECTOR
SCTD TSRA WED-THU...WITH FNT MAKING IT TO THE CENTRAL APPS BY THU
AFTN. WITH 5H RIDGE PROGGED TO BE SLIGHTLY FURTHER WEST ALONG
PACIFIC COAST...THE NEXT S/W MAY MOVE FURTHER WEST...WITH MEAN TROF
POSITION RETROGRADING TO MS VLY AREA...PER OP GFS/AND ITS ENSEMBLES.
THIS SHOULD PUT US IN A WARMER REGIME...BUT CONVECTIVE TOO.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ/WHP
Hazardous weather outlook, May 29, 6:12 AM EDT, 9 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

In the hours before

Local storm report, May 29, 2:36 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT THU MAY 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    8SE MADISON               NC   0.75 IN HAIL
05/29/03   ROCKINGHAM                     REPORTED BY SPOTTER IN
                                          BETHANY.
Special weather statement, May 29, 3:16 PM EDT, 26 minutes before
VAZ033-292030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT THU MAY 29 2003

...THUNDERSTORMS WITH HEAVY RAIN OVER NORTHERN FRANKLIN
COUNTY...

DOPPLER WEATHER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS
OVER NORTHERN FRANKLIN COUNTY...NEAR SMITH MOUNTAIN LAKE...HAD
PRODUCED OVER AN INCH OF RAIN JUST NORTH OF BURNT CHIMNEY.

MOTORISTS IN THE PENHOOK...BURNT CHIMNEY AND UNION HALL AREAS OF THE
COUNTY MAY EXPERIENCE PONDING OF WATER ON ROADWAYS UNTIL 4:30 PM OR
SO.  ALSO BE AWARE OF THE POSSIBILITY FOR SMALL HAIL AND DANGEROUS
LIGHTNING WITH THE STORMS.

DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.  DO NOT CROSS AREAS
WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN
QUICKLY SWEEP YOU...OR YOUR VEHICLE OFF THE ROAD.

MG
Special weather statement, May 29, 3:41 PM EDT, 1 minute before
NCZ005-006-VAZ033-034-043>045-058-059-292100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT THU MAY 29 2003

...STRONG THUNDERSTORMS REST OF THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL BE MOVING EASTWARD ACROSS SOUTHSIDE
VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA THE REST OF
THE AFTERNOON. A FEW OF THESE STORMS WILL STRENGTHEN ENOUGH TO
PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. PENNY SIZED HAIL AND
STRONGER WIND GUSTS ARE POSSIBLE.  IN ADDITION TO THE SMALL HAIL AND
GUSTY WINDS...THERE WILL BE LOCALLY HEAVY DOWNPOURS OF UP TO 2
INCHES IN LESS THAN AN HOUR WHERE THE STRONGEST STORMS PASS. THIS
WILL LIKELY CAUSE MINOR TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

AREAS THAT CAN EXPECT THE MOST THUNDERSTORM COVERAGE THROUGH 500 PM
INCLUDE FRANKLIN...BEDFORD...CAMPBELL...PITTSYLVANIA AND HALIFAX
COUNTIES IN VIRGINIA...AND CASWELL COUNTY IN NORTH CAROLINA.

IF THREATENING WEATHER APPROACHES...SEEK INDOOR SHELTER. MOTORISTS
SHOULD WATCH FOR PONDING OF EATER ON THE ROADS. LISTEN TO NOAA
WEATHER RADIO FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS.

AMS

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.